From Independence, Missouri, USA:
I have a 13 year old son who has had Type 1 diabetes for 2 years. In the last 3-4 weeks he has begun to break out in hives after his morning insulin injection. It does not occur after his evening injection. The hives do not break out around the injection point but on other parts of the body. So far we have not been able to find an answer for this. I am looking for ideas on causes.
This question was referred to several members of the Diabetes Team, who have each given an answer:
Answer from Dr. O'Brien:I am assuming that your son is using human insulin. This, as I am sure you know is made by recombinant DNA techniques in which the chain for human insulin is introduced into either a bacteria or into a yeast. When these are cultured, they make human insulin which is then purified. Patients occasionally develop a sensitivity to a minute trace from the culture.
The first thing to try then, would be to change the morning insulin from the Lilly to the Novo/Nordisk product or vice versa. This still doesn't explain the difference between morning and evening doses unless different insulins are used, so if the switch doesn't work, I think that the remedy is beyond e-mail; but surely not beyond a visit to the physician responsible for the diabetes care.
Answer from Dr. Lebinger:Although hives can occasionally occur as a reaction to insulin, they usually appear in the first few weeks after starting insulin and are most prominent around the injection area. They usually do no go on to more serious allergic reactions such as lip swelling or difficulty breathing and usually disappear spontaneously. Temporary treatment with an antihistamine can help.
Unless your child started a new insulin type in the morning that he doesn't take in the evening, it is unlikely that your child's hives are due to the insulin. I would suggest looking for something other than insulin that he is exposed to during the evening that he might be allergic to. Possibilities to consider include change of laundry detergent used to launder sheets and pajamas, new blanket (especially wool), or new pillow (especially feather).
Original posting 28 Oct 96
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.